Nebraska, 2010

Hail in Nebraska, June 22, 2010

June 22, 2010 · NWS LBF · 2 events in 1 county or zone

An isolated thunderstorm briefly intensified to produce large hail over central Lincoln County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An isolated thunderstorm briefly intensified to produce large hail over central Lincoln County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 21, 9:54 PM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Jun 21, 9:54 PM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1054 PM CDT MON JUN 21 2010

.UPDATE...
FORECAST PACKAGE UPDATED FOR TONIGHT AS INITIAL WAVE OF
THUNDERSTORM DEVELOPMENT MOVING EAST WITH SECOND DISTURBANCE
LIFTING ACROSS NE COLORADO TO BRING ANOTHER ROUND OVERNIGHT.
SEVERE THUNDERSTORM WATCH 376 IN EFFECT UNTIL 5 AM CDT. FORECAST
TREND IS TOWARD THE RUC SOLUTION WITH STORMS TO REDEVELOP
OVERNIGHT. RIVERS ACROSS THE FORECAST AREA CONTINUE TO RUN HIGH
WILL NO SHORT TERM CHANGE ANTICIPATED.

&&

.PREV DISCUSSION... /ISSUED 319 PM CDT MON JUN 21 2010/

DISCUSSION...
WE ARE WATCHING SCNTL NEB...NERN COLO AND SWRN SD AS POTENTIAL AREAS
FOR STORM DEVELOPMENT. LAPS DATA SUGGESTS THE FCST AREA IS AN
ISLAND OF STABILITY THIS AFTERNOON WITH LIS OF MINUS 2 AND AREAS
SURROUNDING GENERALLY MINUS 6 OR LOW. A WEAK BUT STABLE SLOWLY
ERODING HIGH PRESSURE SYSTEM HAS BUILT IN IN THE WAKE OF LAST NIGHTS
MCS. FOR TONIGHT WATER VAPOR SUGGESTS ANOTHER DISTURBANCE CURRENTLY
ACROSS SWRN COLO WILL MOVE NORTHEAST THROUGH NEBRASKA. ANY
THUNDERSTORMS WHICH DEVELOP ACROSS NERN COLO AND NWRN KS COULD GET
ENTANGLED IN THE DISTURBANCE AND SWEPT NORTHEAST THROUGH THE FCST
AREA OVERNIGHT. THROUGH MIDNIGHT CONDITIONS LOOK FAIRLY STABLE. THE
2/3-1/3 NAM/GFS BLEND SUGGESTED STORMS MOST LIKELY AFTER MIDNIGHT.
VSBY SATELLITE AND LAPS SUGGEST NO OBVIOUS FOCUS FOR DIURNAL
CONVECTION THIS EVENING ACROSS THE FCST AREA.

ANOTHER DISTURBANCE WILL CARVE THROUGH THE FCST AREA TUESDAY
EVENING. THE NAM IS MORE ROBUST THAN THE GFS WITH ITS CONVECTIVE
BULLSEYES OF RAINFALL. THE ALL IMPORTANT SFC FRONT TO FOCUS
INSTABILITY IS EXPECTED TO BE SOMEWHERE ACROSS KS AND IT COULD BE
MIDNIGHT BEFORE STORMS DEVELOP ACROSS WRN AND NORTH CENTRAL NEBRASKA
DEPENDING ON THE LOCATION OF THIS FEATURE. TUESDAY NIGHT IS THE LAST
NIGHT OF ORGANIZED STORM ACTIVITY.

BROAD RIDGING IS EXPECTED TO DEVELOP FROM THE SERN U.S. WEST THROUGH
NEW MEXICO WEDNESDAY AND THURSDAY. THE FCST IS DRY WEDNESDAY AFTN
AND NIGHT AS DRY HIGH PRESSURE HAS BUILT IN AND THE SFC FRONT SHOULD
BE ACROSS SRN KS OR EVEN FURTHER SOUTH. RETURN FLOW AT THE SFC AND A
HINT OF NORTHWEST FLOW ALOFT COULD SET THE STAGE FOR ISOLATED STORMS
ACROSS NWRN NEB LATE THURSDAY. MLCAPE WILL BE ON THE RISE AND SHEAR
WILL BE SUFFICIENT FOR SUPER CELL DEVELOPMENT.

EXTENDED FCST...
THE WARM FRONT IS EXPECTED TO LIFT NORTH THROUGH THE CNTL PLAINS
THE 250MB JET RETREATS NORTH. A LONG WAVE TROF WILL BE OPERATING
ACROSS THE WRN U.S. TO EJECT ENERGY NORTHEAST INTO THE NRN PLAINS.
THE FRONT IS EXPECTED TO MEANDER NORTH AND SOUTH THRU THE CNTL
PLAINS AND DEW POINTS SHOULD REMAIN IN THE 60S WITH SOUNDING WATER
OVER 1.00 INCH. HPC SUGGESTED ISOLATED TO SCATTERED POPS. THESE
WERE LOWERED TO DRY/ISOLATED POPS AT NIGHT AS WEAK FOCUS FOR STORM
DEVELOPMENT IS EXPECTED. A GRADUAL WARMING TREND IS EXPECTED WITH
TEMPS RISING INTO UPPER 80S AND LOWER 90S. WINDS ALOFT SHOULD
CONTINUE TO GRADUALLY WEAKEN AS THE JET STREAM CONTINUES TO
RETREAT NORTH SUGGESTING THE POTENTIAL FOR SEVERE WEATHER WILL BE
VERY LOW AND THAT THE ATMOSPHERE WILL BEGIN TO TAKE ON SOME QUASI
BAROTROPIC CHARACTERISTICS SUCH AS...WARM...MUGGY...HUMID AND LIGHT
WINDS.

AVIATION...
EARLY MORNING FOG HAS ERODED LEAVING PATCHY AREAS OF MVFR CEILINGS
ACROSS THE NORTHWEST PORTION OF THE FORECAST AREA.  EXPECT THE
CLOUDS TO CONTINUE TO DECREASE BY 21Z TODAY...LEAVING BEHIND VFR
CONDITIONS FOR THE REGION.

SEVERE THUNDERSTORMS ARE POSSIBLE ONCE AGAIN THROUGH THE OVERNIGHT
AS LITTLE CHANGE HAS TAKEN PLACE IN THE OVERALL SYNOPTIC PATTERN.  A
FRONTAL BOUNDARY REMAINS SOUTH OF THE REGION...NEAR THE KANSAS AND
NEBRASKA BORDER...THIS BOUNDARY SHOULD ONCE AGAIN SERVE AS A FOCAL
POINT FOR STORM DEVELOPMENT.  FURTHER WEST...STORMS WILL INITIATE
AND MOVE OFF THE HIGHER TERRAIN TOWARD CENTRAL NEBRASKA...EVENTUALLY
THE STORMS WILL CONGEAL INTO ONE OR MORE CONVECTIVE COMPLEX.  THE
TIMING SHOULD BE SIMILAR TO LAST NIGHT...SO EXPECT A LATE SHOW...
AFTER 06Z FOR BOTH THE VTN AND LBF TERMINALS.  LARGE HAIL...DAMAGING
WINDS...AND VERY HEAVY RAINFALL COULD BE EXPECTED FROM ANY STORM
THAT DEVELOPS...BUT AN ISOLATED TORNADO IS POSSIBLE...ESPECIALLY
EARLY IN THE EVENT AND ALONG ANY RESIDENT BOUNDARY.

AS IN THE CASE OF TODAY...CLEARING SKIES SHOULD FOLLOW THE OVERNIGHT
CONVECTION.  GIVEN THE VERY MOIST BOUNDARY LAYER IN PLACE...FOG
AND/OR STRATUS IS POSSIBLE ONCE AGAIN TOMORROW MORNING...ESPECIALLY
FOR THE VTN TERMINAL.  FOR NOW...WILL ONLY MENTION LOWERING OF
CEILINGS TO MVFR TOMORROW MORNING FOR VTN...BUT MAY NEED TO UPDATE
AS IFR OR LOW COULD BRIEFLY SETTLE OVER THE TERMINAL TOMORROW
MORNING.

HYDROLOGY...
RIVER CONCERNS DUE TO CONTINUED RELEASES FROM UPSTREAM RESERVOIRS
ALONG THE NORTH AND SOUTH PLATTE RIVER BASINS ARE BY NOW WELL KNOWN.
MANY UPSTREAM RESERVOIRS IN WYOMING AND COLORADO ARE NEAR OR ABOVE
CAPACITY AND UNCONTROLLED RELEASE FROM SEVERAL OF THESE RESERVOIRS
APPEARS LIKELY...THUS ADDING TO THE FLOOD POTENTIAL.  FOR
NOW...FLOOD WARNINGS CONTINUE FOR THE NORTH PLATTE RIVER AT LISCO
AND LEWELLEN AND ON THE SOUTH PLATTE RIVER...A FLOOD WARNING HAS
BEEN ISSUED FOR IN AND NEAR THE TOWN OF BRADY.  ALL INTERESTS ALONG
THE NORTH AND SOUTH PLATTE RIVER BASINS SHOULD MONITOR THIS
SITUATION CLOSELY. A SUMMER HYDROLOGIC OUTLOOK HAS BEEN ISSUED.

A FLOOD WARNING WAS ISSUED FOR THE STINKING WATER CREEK NEAR
PALISADE DUE TO HEAVY RAINFALL FROM THE STORMS LAST NIGHT.  STINKING
WATER CREEK HAS RISEN TO NEAR FLOOD STAGE TODAY...BUT WILL QUICKLY
RESPOND BACK TO NEAR NORMAL VALUES BY LATE TOMORROW AFTERNOON.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL
5 AM CDT /4 AM MDT/ TUESDAY FOR NEZ038-057>059-069>071.

&&

SHORT TERM/EXTENDED...MASEK
AVIATION...KECK
Hazardous weather outlook, Jun 21, 9:50 PM CST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1050 PM CDT MON JUN 21 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-230400-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1050 PM CDT MON JUN 21 2010 /950 PM MDT MON JUN 21 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR THUNDERSTORMS OVERNIGHT
ACROSS ALL OF WESTERN AND NORTH CENTRAL NEBRASKA.

A SLOWLY ADVANCING FRONTAL BOUNDARY WILL MOVE NORTH OUT OF KANSAS
AND ONCE AGAIN SERVE AS A FOCAL POINT FOR SEVERE STORM
DEVELOPMENT. THE GREATEST RISK FROM ANY SEVERE STORM WILL BE VERY
LARGE HAIL...STRONG WINDS AND TORRENTIAL RAINFALL. HOWEVER...A
TORNADO IS POSSIBLE...ESPECIALLY NEAR ANY RESIDENT BOUNDARY.

A SECOND AREA OF STORMS WILL DEVELOP OFF THE HIGH PLAINS AND MOVE
EAST OVERNIGHT. EVENTUALLY...THE STORMS WILL CONGEAL INTO A
COMPLEX. STRONG WINDS...LARGE HAIL AND POTENTIALLY FLOODING
RAINFALL IS POSSIBLE ONCE AGAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN ON TUESDAY
AFTERNOON AND EVENING AS THE FRONTAL BOUNDARY CONTINUES TO LINGER
ACROSS THE CENTRAL PLAINS. HEAVY RAINFALL WILL REMAIN A
POSSIBILITY WHICH MAY LEAD TO MORE FLOODING.

THE RISK FOR STORMS WILL CONTINUE THROUGH THE REMAINDER OF THE
WEEK AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT...ESPECIALLY ACROSS
SOUTHWEST NEBRASKA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

The radar

The North Platte radar (KLNX), 93 km away, was scanning. The volume nearest the first event began at 08:19 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lincoln

When
June 22, 2:22 AM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
41.130, -100.770

Hail, Lincoln

When
June 22, 2:30 AM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.130, -100.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239992, 239993.